Clinical Outcomes of Cardiac Surgery Patients Undergoing Therapeutic Plasma Exchange for Heparin-Induced Thrombocytopenia

Vox Sang. 2021 Feb;116(2):217-224

Background and Objectives

Heparin-induced thrombocytopenia (HIT) is an antibody-mediated condition that leads to thrombocytopenia and possible thrombosis. Patients with HIT who require cardiac surgery pose a challenge as high doses of heparin or heparin alternatives are required to permit cardiopulmonary bypass (CPB). Intraoperative therapeutic plasma exchange (TPE) is a valuable adjunct in the management of antibody-mediated syndromes including HIT. The clinical impact of TPE on thromboembolic events, bleeding and mortality after heparin re-exposure is not well established. We hypothesized that TPE with heparin re-exposure will not lead to HIT-related thromboembolic events, bleeding or increased mortality after cardiac surgery with CPB.

Materials and Methods

We reviewed 330 patients who received perioperative TPE between September 2012 and September 2017.

Results

Twenty four patients received TPE for HIT before anticipated heparin use for CPB. Most patients were males (79%) scheduled for advanced heart failure therapies. Three patients (12·5%) died within 30 days after surgery but none of the deaths were considered HIT-related. Thromboembolic events (TE) occurred in 3 patients within 7 days of surgery; of those, two were possibly HIT-related.

Conclusion

Therapeutic plasma exchange with heparin re-exposure was not strongly associated with HIT-related thrombosis/death after cardiac surgery with CPB.